The Ramanujan Journal

, Volume 29, Issue 1–3, pp 359–384

On SA, CA, and GA numbers

  • Geoffrey Caveney
  • Jean-Louis Nicolas
  • Jonathan Sondow


Gronwall’s function G is defined for n>1 by \(G(n)=\frac{\sigma(n)}{n \log\log n}\) where σ(n) is the sum of the divisors of n. We call an integer N>1 a GA1 number if N is composite and G(N)≥G(N/p) for all prime factors p of N. We say that N is a GA2 number if G(N)≥G(aN) for all multiples aN of N. In (Caveney et al. Integers 11:A33, 2011), we used Robin’s and Gronwall’s theorems on G to prove that the Riemann Hypothesis (RH) is true if and only if 4 is the only number that is both GA1 and GA2. In the present paper, we study GA1 numbers and GA2 numbers separately. We compare them with superabundant (SA) and colossally abundant (CA) numbers (first studied by Ramanujan). We give algorithms for computing GA1 numbers; the smallest one with more than two prime factors is 183783600, while the smallest odd one is 1058462574572984015114271643676625. We find nineteen GA2 numbers ≤5040, and prove that a GA2 number N>5040 exists if and only if RH is false, in which case N is even and >108576.


Algorithm Colossally abundant Gronwall’s theorem Prime factor Riemann Hypothesis Robin’s inequality Sum-of-divisors function Superabundant 

Mathematics Subject Classification (2000)

11M26 11A41 11Y55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alaoglu, L., Erdős, P.: On highly composite and similar numbers. Trans. Am. Math. Soc. 56, 448–469 (1944) MATHGoogle Scholar
  2. 2.
    Briggs, K.: Abundant numbers and the Riemann hypothesis. Exp. Math. 15, 251–256 (2006). (2006). Accessed 23 October 2011 MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Caveney, G., Nicolas, J.-L., Sondow, J.: Robin’s theorem, primes, and a new elementary reformulation of the Riemann Hypothesis. Integers 11, A33 (2011). (2011). Accessed 23 October 2011 MathSciNetCrossRefGoogle Scholar
  4. 4.
    Choie, Y.-J., Lichiardopol, N., Moree, P., Sole, P.: On Robin’s criterion for the Riemann Hypothesis. J. Théor. Nombres Bordeaux 19, 351–366 (2007). (2006). Accessed 23 October 2011 MathSciNetGoogle Scholar
  5. 5.
    Dusart, P.: Estimates of some functions over primes without R.H. (2010). Accessed 23 October 2011
  6. 6.
    Erdős, P., Nicolas, J.-L.: Répartition des nombres superabondants. Bull. Soc. Math. Fr. 103, 65–90 (1975). (1975). Accessed 23 October 2011 Google Scholar
  7. 7.
    Gronwall, T.H.: Some asymptotic expressions in the theory of numbers. Trans. Am. Math. Soc. 14, 113–122 (1913) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Hardy, G.H., Wright, E.M.: An Introduction to the Theory of Numbers. In: Heath-Brown, D.R., Silverman, J.H. (eds.) 6th edn. Oxford University Press, Oxford (2008) Google Scholar
  9. 9.
    Lagarias, J.C.: An elementary problem equivalent to the Riemann hypothesis. Am. Math. Mon. 109, 534–543 (2002) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Littlewood, J.E.: Sur la distribution des nombres premiers. C. R. Acad. Sci. Paris Sér. I Math. 158, 1869–1872 (1914) MATHGoogle Scholar
  11. 11.
    Nicolas, J.-L., Robin, G.: Majorations explicites pour le nombre de diviseurs de N. Can. Math. Bull. 26, 485–492 (1983) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Ramanujan, S.: Highly composite numbers. Proc. Lond. Math. Soc. 14, 347–400 (1915). Also In: Collected Papers, pp. 78–128. Cambridge University Press, Cambridge (1927) MATHGoogle Scholar
  13. 13.
    Ramanujan, S.: Highly composite numbers, annotated and with a foreword by J.-L. Nicolas and G. Robin. Ramanujan J. 1, 119–153 (1997) MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Robin, G.: Grandes valeurs de la fonction somme des diviseurs et hypothèse de Riemann. J. Math. Pures Appl. 63, 187–213 (1984) MathSciNetMATHGoogle Scholar
  15. 15.
    Robin, G.: Sur l’ordre maximum de la fonction somme des diviseurs. In: Séminaire Delange-Pisot-Poitou Paris 1981–1982, pp. 233–242. Birkhäuser, Boston (1983) Google Scholar
  16. 16.
    Schoenfeld, L.: Sharper bounds for the Chebyshev functions θ(x) and ψ(x). II. Math. Comput. 30, 337–360 (1976) MathSciNetMATHGoogle Scholar
  17. 17.
    Sloane, N.J.A.: The on-line encyclopedia of integer sequences. (2011). Accessed 10 December 2011

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Geoffrey Caveney
    • 1
  • Jean-Louis Nicolas
    • 2
  • Jonathan Sondow
    • 3
  1. 1.ChicagoUSA
  2. 2.Université de Lyon; CNRS; Université Lyon 1; Institut Camille Jordan, MathématiquesVilleurbanne cedexFrance
  3. 3.New YorkUSA

Personalised recommendations